Alert archive / North Dakota / Tornado Warnings in 2024

Tornado Warning 15, NWS Bismarck, ND

August 28, 2024Burleigh County, Kidder County, North Dakota

NWS Bismarck, ND issued this tornado warning at Aug 28, 2024, 7:28 PM CDT for Burleigh County, Kidder County, North Dakota. It was in force for 32 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 28, 2024, 7:28 PM CDT (00:28 UTC)
Expired
Aug 28, 2024, 8:00 PM CDT
In force
32 min
Issued by
NWS Bismarck, ND
Area
Storm-based polygon
Tornado
Radar indicated
Hail
1.0 in

Counties Burleigh County, ND, Kidder County, ND

The radar

The Bismarck radar (KBIS), 58 km from the middle of the area, began a volume at 00:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 28, 7:49 PM CDTTORNADO1 Sse Steele, NDMedia person out storm chasing reports tornado in progress near Steele. 7 minutes later reports a cone tornado continues on the ground near Steele.
Aug 28, 7:55 PM CDTTSTM WND DMG1 E Steele, NDFacebook report of several empty train coal cars tipped on side. There was a tornado reported in this area at about the same time.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this tornado warning; the first came 21 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 28, 4:41 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 0.5 hours before the alert went out and 54 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2024-08-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2577 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2024-08-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 27 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2577 J/kg
Mixed-layer CIN
-24 J/kg
Mixed-layer LCL
1173 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
27 m²/s²
0-3 km storm-relative helicity
83 m²/s²
Significant tornado parameter
0.4
Supercell composite
2.8

Open this sounding in Storm Lab

The text

As transmitted.

526 
WFUS53 KBIS 290028
TORBIS
NDC015-043-290100-
/O.NEW.KBIS.TO.W.0015.240829T0028Z-240829T0100Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Bismarck ND
728 PM CDT Wed Aug 28 2024

The National Weather Service in Bismarck has issued a

* Tornado Warning for...
  Southwestern Kidder County in south central North Dakota...
  Southeastern Burleigh County in south central North Dakota...

* Until 800 PM CDT.

* At 728 PM CDT, a severe thunderstorm capable of producing a tornado
  was located 8 miles southwest of Steele, or 32 miles east of
  Bismarck, moving east at 25 mph.

  HAZARD...Tornado and quarter size hail.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This tornadic thunderstorm will remain over mainly rural areas of
  southwestern Kidder and southeastern Burleigh Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 4671 10014 4687 10013 4692 9977 4665 9979
TIME...MOT...LOC 0028Z 272DEG 23KT 4679 10007 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.00 IN

$$

BESSON
1 follow-up statement
042 
WWUS53 KBIS 290048
SVSBIS

Severe Weather Statement
National Weather Service Bismarck ND
748 PM CDT Wed Aug 28 2024

NDC015-290057-
/O.CAN.KBIS.TO.W.0015.000000T0000Z-240829T0100Z/
Burleigh ND-
748 PM CDT Wed Aug 28 2024

...THE TORNADO WARNING FOR SOUTHEASTERN BURLEIGH COUNTY IS
CANCELLED...

The tornadic thunderstorm which prompted the warning has moved out 
of the warned area. Therefore, the warning has been cancelled.

A Tornado Watch remains in effect until 1100 PM CDT for south central
North Dakota.

&&

LAT...LON 4674 10008 4687 10008 4688 10007 4692 9977
      4671 9978
TIME...MOT...LOC 0047Z 243DEG 21KT 4685 9997 

$$

NDC043-290100-
/O.CON.KBIS.TO.W.0015.000000T0000Z-240829T0100Z/
Kidder ND-
748 PM CDT Wed Aug 28 2024

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 800 PM CDT FOR
SOUTHWESTERN KIDDER COUNTY...

At 747 PM CDT, a severe thunderstorm capable of producing a tornado
was located over Steele, or 37 miles east of Bismarck, moving
northeast at 25 mph.

HAZARD...Tornado and quarter size hail.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

Locations impacted include...
Steele.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 4674 10008 4687 10008 4688 10007 4692 9977
      4671 9978
TIME...MOT...LOC 0047Z 243DEG 21KT 4685 9997 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.00 IN

$$

BESSON

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this tornado warning went out at Aug 28, 6:55 PM CDT, 33 minutes earlier. Its key messages:

  • Numerous severe thunderstorms possible very late this afternoon into this evening over parts of south central North Dakota. Isolated to scattered severe thunderstorms possible over the remainder of central and parts of western North Dakota. Tennis ball size hail, 70 mph wind gusts, and a tornado or two possible.
  • Gusty west to northwest winds and cool conditions Thursday.
  • Seasonably cool to near normal temperatures are forecast through the holiday weekend, with a warming trend next week.
Area forecast discussion, Aug 28, 6:55 PM CDT, 33 minutes before
Area Forecast Discussion
National Weather Service Bismarck ND
655 PM CDT Wed Aug 28 2024

.KEY MESSAGES...

- Numerous severe thunderstorms possible very late this
  afternoon into this evening over parts of south central North
  Dakota. Isolated to scattered severe thunderstorms possible
  over the remainder of central and parts of western North
  Dakota. Tennis ball size hail, 70 mph wind gusts, and a
  tornado or two possible.

- Gusty west to northwest winds and cool conditions Thursday.

- Seasonably cool to near normal temperatures are forecast
  through the holiday weekend, with a warming trend next week.

&&

.UPDATE...
Issued at 655 PM CDT Wed Aug 28 2024

Limited updates needed. Tornado Watch remains until 11 pm CDT
and much of what was in the previous mesoscale discussion
remains relevant. Large hail and strong winds are also of
concern for tonight. As storms push east there may eventually be
a transition from supercell to linear storm mode. This switch to
storm mode will have to be closely monitored, although the
hazards will generally remain the same with a slight nod more
towards wind and embedded supercells producing tornados. Overall
those in the central and eastern North Dakota should still stay
weather aware through the evening.

UPDATE
Issued at 536 PM CDT Wed Aug 28 2024

** Mesoscale Discussion **

Severe thunderstorms with large to very large hail from golf
ball to tennis ball size and a tornado risk are expected in
south central ND the next few hours. A rapid increase in the
coverage of storms is expected through 7 pm CDT.

Initial thunderstorm development centered on the Standing Rock
Nation is focused on a pre-frontal wind shift where surface
temperatures have exceeded 90 F. A surface low or triple point
is located located just west-northwest of Bismarck/Mandan as
of 22 UTC, with a diffuse warm frontal zone extending southeast
of that zone into Emmons County. Rich boundary layer moisture
marked by surface dewpoints around 70 F is present in that warm
frontal zone, and transitioning "billow cloud" structures noted
on satellite imagery are representative of sufficient PBL-based
SRH for strong low-level mesocyclones and a tornado risk given
the strong bouyancy with MLCAPE on the order of 3000 J/kg noted
on the 21 UTC Bismarck RAOB. The tornado risk will likely be
maximized within the broad/diffuse warm frontal zone and related
"PBL transition zone" in south central ND. This would include
the incipient supercells in far south central ND, especially as
they continue to move a bit further east closer to the warm
frontal zone. Any updrafts forming closer to the triple point
will similarly have a tornado and large to very large hail risk.

A cold front extends from Garrison south to Center, New Salem,
and Carson at 22 UTC, and as the related frontal ascent impinges
on the buoyant sector in central and especially south central
ND we expect rapid additional thunderstorm development by 00
UTC. The 21 UTC Bismarck RAOB sampled a residual warm nose
aloft, but MLCIN was largely minimized, suggesting frontal-
related cooling will sufficiently reduce the detrimental effects
of the warm nose and result in rapid convective initiation.
Effective-layer shear on the order of 45 kt will promote large
to very large hail from golf ball to tennis ball size hail,
especially with any discrete or semi-discrete supercells. The
forced ascent with the cold frontal zone and increasingly front-
parallel wind fields aloft will likely yield upscale growth by
00 to 01 UTC, though some hail risk will continue, along with
tornado risk, especially with any embedded supercell structures,
or if any semi-discrete/cluster modes are maintained closer to
the ND/SD border. The damaging wind risk will increase once
upscale growth occurs during the evening, too.

CJS

UPDATE
Issued at 459 PM CDT Wed Aug 28 2024

Tornado watch has been issued for central portions. Be sure to
have multiple ways to receive weather warnings and plan now for
action.

&&

.DISCUSSION...
Issued at 220 PM CDT Wed Aug 28 2024

Current surface analysis places low over southern Saskatchewan,
with cold front sweeping through western North Dakota, right now
generally running from Tioga to Dickinson to Hettinger. Ahead of
the front, gusty southeast winds continue to usher moisture into
the area with dewpoint values of 70 and above already noted over
parts of south central North Dakota. Upper level analysis
places notable compact low centered over north central Montana
into far southwest Saskatchewan/southeast Alberta, with multiple
waves rotating around it.

For the rest of this afternoon into this evening, the stage is
set for likely severe weather over central and parts of western
North Dakota, with the greatest threat over parts of south
central North Dakota. Atmosphere remains capped now over western
North Dakota, but expect development to commence very late this
afternoon into this evening as the front approaches central
North Dakota which latest CAMs have remained very consistent
on. Initial growth may be quite swift, given forecast mixed-
layer CAPE values of around 2500-3500 J/KG over southern
portions of the area, and still 1500-2500 to the north almost to
the Canadian border. Forecast deep layer shear remains quite
elevated at 45-50kts at time of storm initiation onward.
Initially, some swift growing discrete supercells will be
possible, but expect convection to fill in and become more
towards linear as time goes on and the storms push east. This
brings us to threats. Forecast looping hodographs/enhanced low
level shear over south central North Dakota signify the
potential for tornadic development, notably during the initial
supercell phase. In addition, we have been messaging the
potential for tennis ball size hail/wind gusts to 70 mph as the
main threats, though would not be shocked if something
large/stronger would occur with an initial storm. Storms with
the front will push east, but additional storm development
behind the main line are possible given an enhanced strong low
level jet, especially over the James River Valley region.

On Thursday, upper low will push east-northeast into southern
Manitoba before becoming quasi-stacked. This will result in a
windy day over much of the area, greatest wind speeds over
western portions of the area. This may also bring a little light
precipitation to parts of our north given the cyclonic flow.

A stretch of drier conditions are expected going into and
through the holiday weekend with ridging to the west which will
gradually move east to start the upcoming week. Seasonal
temperatures through the weekend, with a warming trend next
week.

&&

.AVIATION /00Z TAFS THROUGH 00Z FRIDAY/...
Issued at 655 PM CDT Wed Aug 28 2024

Showers and thunderstorms will continue to be found across
central and eastern portions this evening. These storms could be
strong to severe with hail, strong damaging winds, and perhaps a
tornado or two possible. Sites with storms could see brief MVFR
to IFR conditions as they pass. Western sites will mostly be
VFR conditions through this evening through tonight. Another
round of showers and non-severe thunderstorms are then possible
across central and east overnight tonight. Confidence is not as
high with these and have generally used VCTS in areas with a
chance for these. VFR conditions look to return on Thursday
across the area. Breezy westerly winds are also expected.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
None.

&&

UPDATE...Anglin/CJS
DISCUSSION...JJS
AVIATION...Anglin
Hazardous weather outlook, Aug 28, 6:41 PM CDT, 47 minutes before
Hazardous Weather Outlook
National Weather Service Bismarck ND
641 PM CDT Wed Aug 28 2024

NDZ003>005-011>013-019>023-025-034>037-042-045>048-050-051-292345-
Renville-Bottineau-Rolette-Ward-McHenry-Pierce-Mercer-Oliver-
McLean-Sheridan-Wells-Foster-Morton-Burleigh-Kidder-Stutsman-
Grant-Sioux-Emmons-Logan-La Moure-McIntosh-Dickey-
641 PM CDT Wed Aug 28 2024 /541 PM MDT Wed Aug 28 2024/

This Hazardous Weather Outlook is for portions of north central
North Dakota, south central North Dakota, and southeast North
Dakota.

.DAY ONE...Tonight

Numerous severe thunderstorms are possible through this evening.
Possible hazards include damaging wind gusts to 70 mph, large
hail up to the size of a tennis ball, and a tornado or two.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this evening. Please report any
severe weather to the National Weather Service in Bismarck at
1-800-247-0212.

NDZ002-010-018-033-041-044-292345-
Burke-Mountrail-Dunn-Stark-Hettinger-Adams-
641 PM CDT Wed Aug 28 2024 /541 PM MDT Wed Aug 28 2024/

This Hazardous Weather Outlook is for portions of northwest North
Dakota and southwest North Dakota.

.DAY ONE...Tonight

Isolated to scattered severe thunderstorms are possible through
this evening. Possible hazards include damaging wind gusts to 70
mph, large hail up to the size of a tennis ball, and a tornado or
two.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this evening. Please report any
severe weather to the National Weather Service in Bismarck at
1-800-247-0212.

NDZ001-009-017-031-032-040-043-292345-
Divide-Williams-McKenzie-Golden Valley-Billings-Slope-Bowman-
641 PM CDT Wed Aug 28 2024 /541 PM MDT Wed Aug 28 2024/

This Hazardous Weather Outlook is for portions of northwest North
Dakota and southwest North Dakota.

.DAY ONE...Tonight

Thunderstorms are possible for portions of the area tonight.
Severe weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected.

In the hours before

Local storm report, Aug 28, 6:40 PM CDT, 48 minutes before
Preliminary Local Storm Report
National Weather Service Bismarck ND
640 PM CDT Wed Aug 28 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0632 PM     Hail             Lincoln                 46.76N 100.70W
08/28/2024  M1.00 Inch       Burleigh           ND   Amateur Radio

            HAM radio operator reported 1 inch hail.

&&
Local storm report, Aug 28, 6:41 PM CDT, 47 minutes before
Preliminary Local Storm Report
National Weather Service Bismarck ND
641 PM CDT Wed Aug 28 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0640 PM     Hail             Lincoln                 46.76N 100.70W
08/28/2024  M1.75 Inch       Burleigh           ND   Public

&&
Local storm report, Aug 28, 6:43 PM CDT, 45 minutes before
Preliminary Local Storm Report
National Weather Service Bismarck ND
643 PM CDT Wed Aug 28 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0635 PM     Hail             Lincoln                 46.77N 100.70W
08/28/2024  E1.75 Inch       Burleigh           ND   Trained Spotter

            hail lasted from 6:35 pm to 6:40 pm.

&&

RK
Local storm report, Aug 28, 6:44 PM CDT, 44 minutes before
Preliminary Local Storm Report
National Weather Service Bismarck ND
644 PM CDT Wed Aug 28 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0631 PM     Tstm Wnd Gst     2 SE Bismarck           46.78N 100.76W
08/28/2024  M60 MPH          Burleigh           ND   ASOS

            Bismarck ASOS reported 60mph gust.

&&
Local storm report, Aug 28, 6:53 PM CDT, 35 minutes before
Preliminary Local Storm Report
National Weather Service Bismarck ND
653 PM CDT Wed Aug 28 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0633 PM     Hail             3 SW Lincoln            46.73N 100.74W
08/28/2024  M1.75 Inch       Burleigh           ND   Public

            Social media reported golf ball size hail 3
            miles south of airport.

&&
Local storm report, Aug 28, 7:03 PM CDT, 25 minutes before
Preliminary Local Storm Report
National Weather Service Bismarck ND
703 PM CDT Wed Aug 28 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0549 PM     Hail             7 NNE Breien            46.47N 100.91W
08/28/2024  E2.00 Inch       Morton             ND   Public

            Social media reported. Picture of hailstone
            in hand. Estimated based off picture.

&&

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 28, 7:02 PM CDTSevere Thunderstorm WarningBISBurleigh, Sheridan58 min
Aug 28, 7:05 PM CDTTornado WarningBISBurleigh, Kidder25 min
Aug 28, 7:09 PM CDTSevere Thunderstorm WarningBISEmmons, Sioux49 min
Aug 28, 7:54 PM CDTTornado Warning Tornado observedConsiderable damage threatBISKidder36 min
Aug 28, 8:27 PM CDTTornado WarningBISKidder, Stutsman33 min
Aug 28, 9:18 PM CDTAreal Flood AdvisoryBISKidder, Stutsman6 hr
Aug 28, 9:33 PM CDTSpecial Weather StatementBISStutsman27 min
Aug 28, 9:59 PM CDTSpecial Weather StatementBISStutsman31 min
Aug 28, 10:13 PM CDTSevere Thunderstorm Warning Considerable damage threatBISEmmons47 min
Aug 28, 10:54 PM CDTSevere Thunderstorm WarningBISEmmons, Logan66 min
Aug 28, 11:42 PM CDTSevere Thunderstorm WarningBISKidder, Logan, Stutsman63 min
Aug 29, 12:21 AM CDTSevere Thunderstorm WarningBISPierce, Sheridan, Wells54 min
Aug 29, 12:58 AM CDTSevere Thunderstorm WarningBISMcHenry, McLean, Sheridan47 min
Aug 29, 1:08 AM CDTFlash Flood WarningBISStutsman3 hr
Aug 29, 1:23 AM CDTSevere Thunderstorm WarningBISBurleigh, McLean, Oliver, Sheridan52 min
Aug 29, 1:41 AM CDTSevere Thunderstorm WarningBISBurleigh, Morton, Oliver, Sheridan49 min
Aug 29, 1:54 AM CDTSevere Thunderstorm WarningBISMcHenry, Pierce24 min

Nearby

Tornado Warnings in North Dakota, 2024Every tornado warning in 2024Tornadoes in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.